New York, 2007

Heavy Snow in New York, February 3 to 4, 2007

February 3 to 4, 2007 · NWS BTV · 3 events in 3 counties and zones

A persistent southwest flow of arctic air traveled across the relatively milder Lake Ontario during the late afternoon of the 3rd and continuing into the morning hours of the 4th. This led to the development of lake effect snow bands that remained persistent until shifting south of the area during midday of the 4th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A persistent southwest flow of arctic air traveled across the relatively milder Lake Ontario during the late afternoon of the 3rd and continuing into the morning hours of the 4th. This led to the development of lake effect snow bands that remained persistent until shifting south of the area during midday of the 4th. Snowfall rates greater than 3 inches an hour and brisk winds of 10 to 20 mph with higher gusts created blizzard-like conditions at times. The greatest snowfall occurred in the St. Lawrence county portion of the Adirondacks with reports of 1 to 2 feet, while on the periphery of this axis...6 to 12 inches of snow fell in the Adirondacks of southern Franklin county and the foothills of southern St. Lawrence county.|Some specific snowfall totals included: 24 inches in Star Lake (St. Lawrence), 20 inches in Pitcairn (St. Lawrence), 18 inches in Fine (St. Lawrence), 16 inches in Oswegatchie (St. Lawrence) and 8 inches in Saranac Lake and Tupper Lake (Franklin).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 3:51 PM EST, 9 minutes earlier.

Area forecast discussion, Feb 3, 3:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
351 PM EST SAT FEB 3 2007

.SHORT TERM /TODAY THROUGH TUESDAY/...
REGION SET FOR ANOTHER ROUND OF SNOWFALL LATER TNGT INTO TOMORROW.
LK EFFECT PLUME OFF OF LK ONTARIO HAS SHIFTED NE AND IS NOE BRINGING
ACCUM SNOWFALL TO SOUTHERN ST LAW VALLEY...WHICH IS CURRENTLY IN LE
WARNING. THIS PLUME WILL SHIFT SE OVERNGT...AS LOW OVER GREAT LKS
MVS ALONG FRNTL BOUNDARY CURRENTLY OVER SOUTHERN QUEBEC/ONTARIO.
THIS WILL PUSH PLUME BACK INTO THE DACKS AND HELP TO ENHANCE
SNOWFALL ACCUM AS IT PASSES. WENT WITH A 25/30 TO 1 RATIO FOR ACCUM
IN WARNING AREA...KEEPING TOTALS IN THE 5 TO 9/10 RANGE. HIR AMTS
WILL BE IN AREAS CLOSEST IN PROXIMITY TO LK ONTARIO. AS CLDS INCR
FOR REST OF CWA...POTENTIAL FOR PORTIONS OF PLUME TO WORK OVER DACKS
ALONG WITH WEAK LOW MVG ALONG FRNT TO GIVE REST OF CWA A CHANCE FOR
VERY LGT ACCUM...1 OR LESS. WILL BE KEEPING POPS HIGH CHANCE
NORTH...LOW CHANCE SOUTH IN VT. ARCTIC FRNT SLOWLY PUSHES SE OVER
THE CWA BY MIDDAY SUNDAY...MVG INTO SOUTHERN CWA BY LATE SUN. PRECIP
MVG ALONG FRNT COMBINED WITH UPSLOPE/OROGRAPHIC EFFECTS...WILL GIVE
CWA ACCUM SNOW...WITH SOME POSSBL SQUALLS...FOR ACCUM TO 1 TO 3
INCHES AND LOCALIZED 2 TO 4 INCHES.

OTHER CONCERN IS FOR SUNDAY NGT INTO MONDAY...AND WILL BE THE
POTENTIAL FOR LOW WIND CHILL CONDITIONS. AFT ARCTIC FRNT PUSHES THRU
THE REGION SUN NGT...COLD AIR W/ 850 TEMPS NEAR -30F AND WINDS
GUSTING TO 30 TO 40 MPH...WILL BRING SFC TEMPS BLW ZERO...ESPECIALLY
IN HIR TRRN...AND WITH THE ADDITION OF GUSTY WINDS...THIS COULD PUT
THE CWA INTO WC ADVISORY CRITERIA. NEXT SHIFT WILL HAVE TO MONITOR
TO DECIDE ON PRODUCT ISSUANCE. MON THRU TUESDAY...ENTIRE CWA UNDER
NNW FLOW...SO WILL BE EXPECTING BLW NORMAL TEMPS DURING ENITRE
TIME...WITH AGAIN POTENTIAL FOR WIND CHILL CONCERNS. W/ NORTHERLY
FLOW...EXPECTING SOME CLD COVVER TO REMAIN OVER CWA FOR POSSIBLE
-SW...SO WILL LEAVE IN CHANCE POPS...ESPECIALLY FOR HIR TRRN. EVEN
W/ LK EFFECT PLUME FORECASTED SOUTH OF CWA...SHORTWAVE MVG SOUTH
FROM NORTHERN QUEBEC ALONG BACKSIDE OF UPPER LOW WILL APPROACH CWA
LATE TUESDAY...WHICH COULD POSSIBLY ENHANCE THE CHANCE FOR -SW.
&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
TEMPS WILL REMAIN WELL BELOW NORMAL THRU THE PERIOD WITH NO
SIGNIFICANT PCPN EVENTS. LARGE UPPER LOW WILL REMAIN ANCHORED OVER
EASTERN CANADA...WITH SERIES OF SHRTWVS AND SFC TROFS ROTATING
AROUND THE LOW...BRINGING JUST A LOW CHC OF SNOW SHWRS FROM TIME TO
TIME...MAINLY OVER THE HIR TRRN OF NRN VT/NRN NY. THE UNSEASONABLY
COLD AIR WILL CONTINUE TO BE REPLENISHED THRU FRIDAY WITH PASSAGE OF
EACH SHRTWV. EXPECT TEMPS TO AVERAGE AROUND 10 DEGREES BELOW
SEASONAL NORMS. TEMPS WILL BEGIN A SLOW MOPDERATING TREND NEXT
WEEKEND AS THE CUTOFF LOW LIFTS A BIT FURTHER NORTH AND
HEIGHTS/THICKNESSES BEGIN TO CLIMB.
&&

.AVIATION...
A LAKE EFFECT SNOW BAND OFF LAKE ONTARIO WILL PORTIONS OF THE ST
LWR VLY AND ADRNDKS THRU THE FCST PERIOD. THE BAND WILL LIFT NORTH
THRU THE ST LWR VLY THIS PM...AFFECTING KMSS WITH ONCL MVFR/IFR
CONDITIONS THRU ABOUT 04Z. THE BAND WILL DEPRESS SOUTH ACRS ADRNDKS
TOPNIGHT THRU SAT AM. PREVAILING CONDITIONS AT KSLK WILL BE MVFR IN
SNOW SHWRS...WITH OCNL IFR/LIFR CONDITIONS...MAINLY BTWN 06Z-12Z.
ELSEWHERE ACRS THE FORECAST AREA...EXPECT PREVAILING CONDITIONS TO
BE VFR...WITH AREAS OF MVFR CIGS/VSBYS IN SCT SNOW SHWRS. EXPECT
THE HIR TRRN OF ADRNDKS AND GREEN MTNS TO BE OBSCURED FOR MUCH OF
THE PERIOD. SFC WNDS WILL BE WSW 10-15 KTS...WITH GUSTS 20-25 KTS
THIS PM AND AGAIN SUNDAY.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...LAKE EFFECT SNOW WARNING UNTIL 4 PM EST SUNDAY FOR NYZ029-030-
     034-087.

&&

SHORT TERM...JN
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Feb 3, 5:37 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
537 AM EST SAT FEB 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-041045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
537 AM EST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

...A LAKE EFFECT SNOW WARNING IS IN EFFECT FROM 4 PM EST THIS AFTERNOON
UNTIL 4 PM EST ON SUNDAY FOR PORTIONS OF THE ADIRONDACKS AND THE
SOUTHWEST SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK...

LAKE EFFECT SNOW FROM LAKE ONTARIO WILL MOVE INTO THE NORTHERN ADIRONDACKS
AND SOUTHWEST SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK THIS
AFTERNOON AND CONTINUE INTO TONIGHT...WITH THE POTENTIAL FOR 6 OR
MORE INCHES OF SNOWFALL.

SOME SCATTERED SNOW SHOWERS ARE POSSIBLE ACROSS VERMONT AND THE CHAMPLAIN
VALLEY TODAY AND TONIGHT.

GUSTY WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WILL LIKELY CAUSE
SOME BLOWING AND DRIFTING OF SNOW TODAY...AND COULD BRIEFLY REDUCE VISIBILITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

...A LAKE EFFECT SNOW WARNING WILL BE IN EFFECT THROUGH 4 PM EST
ON SUNDAY FOR PORTIONS OF THE ADIRONDACKS AND THE SOUTHWEST SAINT
LAWRENCE VALLY IN NORTHERN NEW YORK...

LAKE EFFECT SNOW SHOWERS FROM LAKE ONTARIO ARE EXPECTED TO
CONTINUE ACROSS THE NORTHERN ADIRONDACKS AND SOUTHWEST SAINT
LAWRENCE VALLEY IN NORTHERN NEW YORK ON SUNDAY...WITH TOTAL SNOW
ACCUMULATION OF 5 TO 10 INCHES EXPECTED IN THE WARNING AREA.

SNOW SHOWERS WILL BE SCATTERED ACROSS VERMONT AND THE CHAMPLAIN
VALLEY ON SUNDAY.

MUCH COLDER ARCTIC AIR WILL BE OVER VERMONT AND NORTHERN NEW YORK
THIS WEEK...WITH VERY LOW WIND CHILL VALUES EXPECTED SUNDAY NIGHT
THROUGH WEDNESDAY MORNING. WIND CHILL ADVISORIES OR WARNINGS MAY BE
REQUIRED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS
ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON VERMONT.

WGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southeastern St. Lawrence

When
February 3, 4:00 PM EST to February 4, 12:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Heavy Snow, Southwestern St. Lawrence

When
February 3, 4:00 PM EST to February 4, 12:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 3, 4:00 PM EST to February 4, 12:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13035, 13036, 13038.